Kentucky, 2009

Damaging Winds and Heavy Rain in Kentucky, June 25 to 26, 2009

June 25 to 26, 2009 · NWS JKL · 9 events in 8 counties and zones

A cluster of strong thunderstorms brought severe weather to eastern Kentucky yet again on June 25th. As had been the pattern all month, strong to severe thunderstorms moved out of southern Indiana and central Kentucky, and into eastern Kentucky during the afternoon hours of June 25th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$63,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A cluster of strong thunderstorms brought severe weather to eastern Kentucky yet again on June 25th. As had been the pattern all month, strong to severe thunderstorms moved out of southern Indiana and central Kentucky, and into eastern Kentucky during the afternoon hours of June 25th. Several reports of downed trees were relayed to the Jackson weather office on this day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 25, 2:16 AM EST, 3 hours 44 minutes earlier.

Area forecast discussion, Jun 25, 2:16 AM EST, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
316 AM EDT THU JUN 25 2009

.SHORT TERM.../TODAY THROUGH SATURDAY/

SOME DISAGREEMENT AMONGST THE VARIOUS SHORT TERM MODELS. THE CANADIAN
HAS PRECIPITATION OCCURRING PRIMARILY LATE THURSDAY NIGHT THROUGH
FRIDAY EVENING...KEEPING EASTERN KENTUCKY DRY FOR MOST OF THE DAY
TODAY. THE NAM12 HAS A TYPICALLY SPORADIC QPF PATTERN WITH VERY
ISOLATED POCKETS OF PRECIPITATION. THE GFS HOLDS OFF PRECIPITATION
ONSET UNTIL VERY LATE IN THE DAY TODAY...CLOSE TO SUNRISE...WITH A
BROAD SWATH OF PRIMARILY POST FRONTAL PRECIP MOVING ACROSS THE
FORECAST AREA OVERNIGHT AND THROUGHOUT THE DAY ON FRIDAY. THE SREF
HAS THE HIGHEST PRECIP PROBABILITIES FOR DURING THE DAY ON FRIDAY.
WITH ALL THAT BEING SAID...THE LATEST MODEL DATA IS DEPICTING A VERY
UNSTABLE ATMOSPHERE...WITH LIMITED LIFT ASSOCIATED WITH AN
APPROACHING AND WEAK COLD FRONT. DECIDED TO KEEP THINGS DRY FOR MOST
OF THE DAY TODAY...WITH PRECIP ONSET HOLDING OFF UNTIL AROUND 0Z...AS
THE COLD FRONT BEGINS TO SINK SOUTHWARD. THE BEST CHANCE FOR SHOWERS
AND STORMS WILL OCCUR DURING THE DAY ON FRIDAY...AS NORTHWEST FLOW
SETS UP IN THE MOIST AND MORE UNSTABLE AIR BEHIND THE WEAK FRONT AS
IT MOVES ACROSS THE AREA. SCATTERED SHOWERS AND STORMS WILL BE
POSSIBLE ALL DAY FRIDAY INTO EARLY FRIDAY NIGHT. SATURDAY WILL BE
DRY. THE PRIMARY CHANGES MADE TO THIS PART OF THE FORECAST WAS TO
INCREASE POPS FOR DURING THE DAY ON FRIDAY TO 40 PERCENT WITH A SLOW
PROGRESSION OF THE FRONT AND ITS ASSOCIATED PRECIP ON FRIDAY.

THE TEMPERATURE FORECAST WAS PRETTY STRAIGHT FORWARD...IT IS GOING TO
BE HOT FOR THE NEXT FEW DAYS...WITH TEMPERATURES IN THE UPPER 80S TO
LOWER 90S EXPECTED ACROSS THE REGION THROUGH SATURDAY. DEWPOINTS WILL
REMAIN QUITE HIGH...WITH READINGS IN THE MID TO UPPER 60S...WHICH
WILL MAKE FOR VERY MUGGY CONDITIONS AS WELL THE NEXT FEW DAYS. LIGHT
WINDS WILL OFFER LITTLE IN THE WAY OF RELIEF FROM THE ANTICIPATED
HEAT. THAT BEING SAID...ONLY A FEW SLIGHT TWEAKS WERE MADE TO THE
ALREADY GOOD LOOKING TEMP FORECAST...WITH SOME INCREASES IN DAYTIME
HIGHS FOR TODAY AND SATURDAY.

.LONG TERM.../SATURDAY NIGHT THROUGH THURSDAY/...UPDATED

THE 0Z RUNS FROM BOTH THE ECMWF AND GFS CONTINUE TO SUPPORT THE MORE
EASTERN UPPER LOW OVER THE GREAT LAKES FOR THE EARLY TO MIDDLE PART
OF NEXT WEEK. TIMING OF THE FRONT ON SUN REMAINS RATHER CONSISTENT...
THOUGH THE MOST RECENT MODEL RUNS TEND TO PUSH THE FRONT THROUGH
QUICK ENOUGH FOR A DRY MONDAY. THE 0Z GFS APPEARS TO BE QUICKEST TO
MOVE THE FRONT THROUGH ON SUN...EVEN SUGGESTING CLEARING BY LATE IN
THE DAY. HOWEVER...WILL LEAVE POPS AS THEY ARE FOR NOW...AND LET
LATER SHIFTS SPEED THE TIMING OF POPS ON SUN AND PULL POPS FROM MON
IF THESE TRENDS CONTINUE. MOST OF THE SHORTWAVES ROTATING AROUND THE
UPPER LEVEL LOW EARLY NEXT WEEK WILL TRACK NORTH OF THE AREA AND THE
CLOUD COVER ASSOCIATED WITH THIS SYSTEM WILL LIKELY REMAIN NORTH OF
THE AREA...ALTHOUGH A SHORTWAVE OR TWO COULD POSSIBLY BRING ISOLATED
SHOWERS IF TIMING WERE TO COINCIDE WITH AFTERNOON HEATING. CONFIDENCE
IN THIS SCENARIO WAS LOW...SO OPTED TO CONTINUE WITH THE DRY POPS
FROM THE PREVIOUS FORECAST WHICH UNDERCUT MEX MOS GUIDANCE. TEMPERATURES
WILL ALSO BE NEAR IF NOT SLIGHTLY BELOW NORMAL FOR MON THROUGH WED.
CLOUDS AND PRECIP WILL LIKELY SUPPRESS HIGHS ON SUN...AND CUT BACK
HIGHS A COUPLE OF DEGREES.

THE PERTINENT PORTIONS OF THE PREVIOUS EXTENDED DISCUSSION FOLLOW:

THERE IS GOOD MODEL AGREEMENT WITH FORECAST OF A COLD FRONT MOVING
ACROSS THE AREA ON SUNDAY. AT THIS TIME THE BEST CHANCE FOR SHOWERS
AND THUNDERSTORMS LOOKS TO BE FROM SUNDAY AFTERNOON INTO SUNDAY
EVENING...WITH FRONT CONTINUING TO SLIDE SOUTH DURING THE EARLY PART
OF NEXT WEEK. THERE MAY BE SOME LINGERING SHOWERS IN THE FAR SOUTH
AND EAST ON MONDAY...MAINLY EARLY. THE 24TH/00Z ECMWF AND 24TH/00Z
GFS AS WELL AS THE 24TH/12Z GFS INDICATE THE FRONT WILL MAKE IT WELL
INTO THE DEEP SOUTH ACROSS MS...AL...AND GA. THIS IDEA IS SUPPORTED
BY THE GFS ENSEMBLE MEAN AND ECMWF ENSEMBLE MEAN FROM THE 24TH/00Z
RUNS...AS WELL AS THE LATEST GUIDANCE FROM HPC. WITH THIS IN MIND
HAVE INTRODUCED COOLER TEMPERATURES FOR TUESDAY AND WEDNESDAY OF
NEXT WEEK. WHILE THERE IS GENERAL MODEL AGREEMENT WITH TROFFING IN
THE EASTERN UNITED STATES EARLY NEXT WEEK THERE IS DISAGREEMENT WITH
THE PLACEMENT OF THE 5H LOW. THE 24TH/12Z GFS HAS THE LOW THE
FARTHEST SOUTHWEST WITH THE LOW SOMEWHERE OVER THE GREAT LAKES THE
ENTIRE WORK WEEK. THIS WOULD RESULT IN MORE PRECIPITATION CHANCES
NEXT WEEK AS SHORT WAVES ROTATE AROUND THE MAIN LOW AND ON INTO OUR
AREA. THE 24TH/12Z GFS WAS A RADICAL CHANGE FROM PREVIOUS RUNS AND
IS NOT SUPPORTED BY THE ENSEMBLES. AS A RESULT HAVE DECIDED TO
FOLLOW A DRY FORECAST FOR THE TUESDAY AND WEDNESDAY PERIOD.

&&

.AVIATION.../06Z TO 06Z/

AN UPPER LEVEL RIDGE CURRENTLY EXTENDS FROM THE SOUTHERN ROCKIES EAST
INTO THE TN AND MIDDLE AND UPPER OH VALLEYS...WITH SFC HIGH PRESSURE
CENTERED OVER THE APPALACHIANS. HEIGHTS WILL GRADUALLY LOWER THROUGH
THE PERIOD AS AT LEAST TWO SHORTWAVES WILL PASS BY IN THE NW FLOW
ALOFT AND A SFC COLD FRONT APPROACHES LATE. THE FIRST SHORTWAVE HAS
AIDED IN ISOLATED CONVECTION TO THE N OF THE OH RIVER. AT THIS
POINT...LIMITED MOISTURE IS EXPECTED TO LEAD TO ONLY AN INCREASE IN
DEBRIS CLOUDS ON FRI AM AS THE SHORTWAVE PASSES. ISOLATED CONVECTION
CANNOT BE RULED OUT AFTER 20Z AS THE NEXT SHORTWAVE APPROACHES.
OVERALL...VFR CONDITIONS ARE EXPECTED AT THE TAF SITES OUTSIDE OF ANY
ISOLATED CONVECTION. VALLEY FOG SHOULD BE CONFINED TO THE DEEPER
VALLEYS AND WILL NOT AFFECT THE TAF SITES.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...AR
LONG TERM...SBH/JP
AVIATION...JP
Hazardous weather outlook, Jun 25, 4:05 AM EST, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
505 AM EDT THU JUN 25 2009

KYZ044-050>052-261215-
FLEMING-MONTGOMERY-BATH-ROWAN-
505 AM EDT THU JUN 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS DURING THIS PERIOD WITH DAMAGING
WIND GUSTS BEING THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE ON FRIDAY AND AGAIN ON SUNDAY AND SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

KYZ058>060-068-069-079-080-083>088-104-106>120-261215-
ESTILL-POWELL-MENIFEE-ROCKCASTLE-JACKSON-PULASKI-LAUREL-WAYNE-
MCCREARY-WHITLEY-KNOX-BELL-HARLAN-ELLIOTT-MORGAN-JOHNSON-WOLFE-
MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-CLAY-LESLIE-LETCHER-
MARTIN-PIKE-
505 AM EDT THU JUN 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE POSSIBLE ON FRIDAY AND AGAIN SUNDAY AND SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

AR

The radar

The Jackson,KY radar (KJKL), 28 km away, was scanning. The volume nearest the first event began at 11:04 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 4 heavy rain. Local standard time, as filed.

Heavy Rain, Magoffin

When
June 25, 6:00 AM EST to June 26, 6:00 AM EST
Where
Magoffin County, Salyersville
Reported by
COOP Observer
Coordinates
37.750, -83.070

A coop observer measured a 24 hour rainfall total of 3.51 inches in Salyersville.

Heavy Rain, Morgan

When
June 25, 6:00 AM EST to June 26, 6:00 AM EST
Where
Morgan County, 11 mi NW of West Liberty
Reported by
COOP Observer
Coordinates
38.033, -83.413

A coop observer measured a 24 hour rainfall total of 3 inches 11 miles northwest of West Liberty.

Heavy Rain, Estill

When
June 25, 7:00 AM EST to June 26, 7:00 AM EST
Where
Estill County, Cressy
Reported by
COOP Observer
Coordinates
37.820, -84.030

A coop observer measured a 24 hour rainfall total of 2.77 inches in Cressy.

Thunderstorm Wind, Menifee

When
June 25, 11:52 AM EST to 11:57 AM EST
Where
Menifee County, 1 mi NE of Denniston
Measured
51 kt (59 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.930, -83.517

A tree was blown down along Route 3342.

Thunderstorm Wind, Johnson

When
June 25, 12:15 PM EST to 12:20 PM EST
Where
Johnson County, River
Measured
55 kt (63 mph) estimated gust
Property damage
$7,000
Reported by
Department of Highways
Coordinates
37.870, -82.730

Several large trees were blown down.

Thunderstorm Wind, Floyd

When
June 25, 12:25 PM EST to 12:30 PM EST
Where
Floyd County, Garrett
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Department of Highways
Coordinates
37.480, -82.830

Multiple trees were blown down.

Thunderstorm Wind, Morgan

When
June 25, 12:46 PM EST to 12:51 PM EST
Where
Morgan County, Kellacey
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
37.970, -83.400

Large limbs were blown down along Route 985.

Heavy Rain, Breathitt

When
June 25, 3:30 PM EST to 4:30 PM EST
Where
Breathitt County, Bays
Reported by
Trained Spotter
Coordinates
37.650, -83.250

Two and a half inches of rain fell in an hour in Bays.

Thunderstorm Wind, Rockcastle

When
June 25, 7:49 PM EST to 7:54 PM EST
Where
Rockcastle County, Mt Vernon
Measured
55 kt (63 mph) estimated gust
Property damage
$35,000
Reported by
Law Enforcement
Coordinates
37.350, -84.350

Trees were blown down across 5 or 6 main roads county wide. Power outages also occurred.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2009Every state in 2009This day in weather historyWarnings in Kentucky, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 184018, 184021, 184022, 184014, 184008, 184011, 184012, 184015, 184017.